Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 189, NWS Pittsburgh, PA

July 19, 2002Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 19, 2002, 2:45 PM EDT for Washington County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2002, 2:45 PM EDT (18:45 UTC)
Expired
Jul 19, 2002, 3:45 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:55 PM EDTThunderstorm WindAvella, PAThunderstorm winds downed several large trees onto State Highway 50.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS51 KPBZ 191845
SVRPBZ
PAC125-191945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF WOLFDALE...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MCGOVERN AT 250 PM...
  NEAR HOUSTON AT 255 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:27 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 10:27 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1027 AM EDT FRI JUL 19 2002

WILL UPDATE TO REMOVE MORNING WORDING AND RAISE SOME POPS. WITH
UPPER FLOW WEAK..FRONT WILL BE SLOW TO MOVE THROUGH. WILL KEEP IN
HEAVY DOWNPOUR WORDING WITH PRECIP WATER 1.8. INCH. FRONT WILL BE IN
OUR SERN TIERS BY MORNING AND THAT IS WELL COVERED IN OUR PRESENT
PACKAGE. TEMPS LOOK OK.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 19, 11:25 AM EDT, 3 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-192100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT FRI JUL 19 2002

...NO SEVERE WEATHER EXPECTED BUT HEAVY RAIN POSSIBLE...

A WARM AND HUMID AIRMASS WILL CONTINUE ACROSS THE REGION THIS
AFTERNOON AND TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS FROM
TIME TO TIME. THE BEST TIME FOR THESE STORMS WILL BE DURING THIS
AFTERNOON AND EARLY TONIGHT.

THE NATIONAL WEATHER SERVICE IN PITTSBURGH SAYS SOME OF THE SLOW
MOVING STORMS WILL PRODUCE LOCALIZED HEAVY DOWNPOURS. IF TWO INCHES
OR MORE OF RAIN FALLS IN A SHORT PERIOD OF TIME...FLOODING CAN
RESULT. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AREAS AS THESE STORMS PASS THROUGH. ALSO GUSTY WINDS CAN
OCCUR.

SKYWARN ACTIVATION IS POSSIBLE IF HEAVY RAINFALL OCCURS. SPOTTERS
ARE ENCOURAGED TO CALL IN REPORTS OF ONE INCH OR MORE OF RAINFALL
FROM THESE STORMS.
Special weather statement, Jul 19, 12:55 PM EDT, 1 hour 50 minutes before
OHZ039>041-048>050-WVZ001-002-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1255 PM EDT FRI JUL 19 2002

...HEAVY DOWNPOURS POSSIBLE THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS CONTINUE TO FORM ACROSS PORTIONS OF EAST
CENTRAL OHIO AND THE PANHANDLE OF WEST VIRGINIA THIS AFTERNOON.  THE
MAIN THREAT FROM THESE STORMS IS HEAVY RAINFALL...WHICH COULD EXCEED
ONE INCH PER HOUR.

IF YOU PLAN TRAVEL ACROSS THE AREA THIS AFTERNOON...BE ALERT FOR
RAPID CHANGES IN VISIBILITY IN THESE DOWNPOURS...ALONG WITH PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jul 19, 1:30 PM EDT, 1 hour 15 minutes before
OHZ039>041-048>050-057>059-PAZ020-021-029-WVZ001>003-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT FRI JUL 19 2002

...THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL WERE PUSHING ACROSS
THE REGION...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED FROM ALLEGHENY
COUNTY...WEST THROUGH BEAVER COUNTY PENNSYLVANIA AND THEN EXTENDED
TO TO HANCOCK COUNTY WEST VIRGINIA...JEFFERSON...CARROLL...AND
TUSCARAWAS COUNTY OHIO. THESE STORMS CONTAIN FREQUENT
LIGHTNING...TORRENTIAL DOWNPOURS AND SMALL HAIL. THE STORMS WERE
MOVING TO THE EAST ABOUT 15 MPH. IF YOU LIVE IN ALLEGHENY COUNTY
PENNSYLVANIA NEAR ETNA...SHALER TOWNSHIP...AND BLAWNOX BE PREPARED
FOR VERY HEAVY RAIN AND SMALL HAIL BY 200 PM.
Local storm report, Jul 19, 2:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
231 PM EDT FRI JUL 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    WEST ALEXANDER            PA   .75 INCH HAIL
07/19/02   WASHINGTON                     REPORTED BY
PUBLIC
Local storm report, Jul 19, 2:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT - CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
231 PM EDT FRI JUL 19 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    WEST ALEXANDER            PA   .75 INCH HAIL
07/19/02   WASHINGTON                     REPORTED BY PUBLIC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:47 PM EDTSevere Thunderstorm WarningPBZWashington58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.